How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31326
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

Hello, I had a question for my mother. She his having acute

This answer was rated:

Hello, I had a question for my mother. She his having acute back pain, very painful and has had a number of episodes over the last year, usually weeks apart, but very painful when they come on. She has been to the doctor and had various tests, xrays, MRIs, etc... and she was given Vicodin for pain management. This has only been partially successful, and she recently began taking Advil in between Vicodin doses. Basically every 6-8 hours she takes a does of Vicodin and in between those doses, around every 4 hours she takes a smaller, over the counter level does of 2 Advil.

The pain sometimes reaches a level 8 or 9 for her and she dry heaves from the level.
I was worried this was dangerous. She believes its alright, and its helped her manage her pain a little better, but is she playing with fire and should I be worried?

Hello Chris,
I am Dr. Arun and will be helping you today.

A severe back pain needing so much of analgesics would need a revaluation by following specialists, if not yet done;

1) MD in physical medicine and rehabilitation
2) Pain management specialist.

If necessary an MRI should be repeated to explore the further treatment like surgery, radiofrequency ablation, physical therapy, chiropractic manipulation, yoga, massage etc. Taking Advil for long time can cause bleeding from stomach and affect kidney and liver functions.

Please feel free for your follow up questions.
Customer: replied 3 years ago.

Is it any more dangerous to take the Advil with the Vicodin? Is that combo especially dangerous?


The combination has more adverse effects in long term on affection of liver functions. Thus should be avoided.

It is privilege assisting you.
Customer: replied 3 years ago.

Thanks so much, I am worried and want her to get more treatment. I will pass on the info, although I knw she wont want to give up the meds for now. I will press her to return to the doctor.



You are most welcome, Chris.

Other treatments like radiofrequency ablation would help relieve pain permanently and medications may not be necessary or reduced significantly.
Dr. Arun Phophalia and other Health Specialists are ready to help you